Alert archive / South Dakota / Tornado Warnings in 2001

Tornado Warning 13, NWS Rapid City, SD

July 19, 2001Harding County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 19, 2001, 6:41 PM MDT for Harding County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2001, 6:41 PM MDT (00:41 UTC)
Expired
Jul 19, 2001, 7:30 PM MDT
In force
49 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harding County, SD

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:00 PM MDTHail 2Redig, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 4:30 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2575 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 200042
TORRAP

SDC063-200130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HARDING COUNTY IN NORTHWEST SOUTH DAKOTA

* UNTIL 730 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 5 MILES NORTHWEST OF REDIG...OR ABOUT 17
  MILES SOUTH OF BUFFALO...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  HIGHWAY 85 NORTH OF REDIG THROUGH 650 PM MDT...
  MURCHISON AROUND 725 PM MDT...

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4544 10363 4526 10361 4526 10319 4548 10321

CARSTENS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:00 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 3:00 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT THU JUL 19 2001

FORECAST CONCERNS CONTINUE TO BE LOCATION AND EXTENT OF STORM
DEVELOPMENT OVER THE NEXT COUPLE OF EVENINGS. MODELS IN GOOD
AGREEMENT WITH SCENARIOS LOOKING QUITE SIMILAR TO THE PAST COUPLE OF
DAYS...WITH A COMPLEX OF STORMS DEVELOPING ACROSS N WY AND S MT AND
RACING EAST ACROSS NORTHERN CWA THIS EVENING.

CURRENTLY...ISOLATED STORMS POPPING OVER AREA...MAINLY OVER ZIEBACH
CO AND ACROSS NE WY AND N BLACK HILLS. UPPER LOW ACROSS PAC NW
CONTINUES TO ROTATE ENERGY INTO N ROCKIES. WATER VAPOR SHOWS STRONG
SHRTWV MOVING ACROSS CENTRAL MT WITH MORE SUBTLE WAVE MOVING ACROSS
WY. STORMS STARTING TO FIRE AHEAD OF IT IN N WY. CAP EXPECTED TO
BREAK ACROSS SE MT AND NW SD AS THIS WAVE MOVES NE THIS EVE. ACROSS
SW SD...CAP SHOULD STAY IN PLACE OVERNIGHT. ISOLATED ACTIVITY MAY
DEVELOP ACROSS SC SD WHERE THERE IS ABUNDANT MOISTURE...NUMEROUS
BOUNDARIES AROUND AND CAP IS WEAKER. OTHERWISE...MAIN CONCERN IS FOR
STRONG STORMS TO MOVE ACROSS PARTS OF NE WY AND NW SD THIS EVE AGAIN.

FOR TOMORROW...SIMILAR SCENARIO SETS UP AGAIN WITH BEST CHANCE FOR
STORMS LATE AFT AND EVE ACROSS N AND W CWA AS ANOTHER SHRTWV MOVES
ACROSS N WY AND SE MT. SATURDAY LOOKS MAINLY DRY AS UPPER HIGH
ACROSS S PLAINS DRIFTS NORTH AND PUSHES CONVECTION FURTHER NORTH
OUT OF AREA. THIS WILL ALLOW TEMPS TO WARM TO NEAR TRIPLE DIGITS AT
MANY LOCATIONS ON THE W SD PLAINS. WILL FOLLOW CLOSER TO FWC FOR
TEMPS AS MAV CONTINUES TO BE TOO COOL.

IN THE EXTENDED...A COLD FRONT IS EXPECTED TO DROP SOUTH ACROSS THE
AREA SOMETIME ON MONDAY...DROPP5ING TEMPS TO MORE NORMAL LEVELS FOR
THE FIRST HALF OF THE WEEK. THIS WILL ALSO NUDGE THE RIDGE BACK TO
THE SOUTH...BRINGING A CHANCE OF STORMS BACK INTO THE PICTURE FOR
MOST OF THE WEEK.

.UNR...NONE.

ST

In the hours before

Local storm report, Jul 19, 5:13 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT THU JUL 19 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....y

0508 PM    PINNACLES RANGER STATION  SD   .75 INCH HAIL
07/19/01   PENNINGTON                     LOCATED IN WESTERN
                                          BADLANDS NATIONAL PARK
Local storm report, Jul 19, 5:19 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT THU JUL 19 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....a

0516 PM    CACTUS FLATS              SD   60 MPH TSTM GUST
07/19/01   JACKSON
Local storm report, Jul 19, 5:25 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT THU JUL 19 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....%

0510 PM    PINNACLES RANGER STATION  SD   1.75 INCH HAIL
07/19/01   PENNINGTON                     WESTERN BADLANDS NP
Local storm report, Jul 19, 5:56 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
556 PM MDT THU JUL 19 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....U

0553 PM    20 SW BUFFALO             SD   .88 INCH HAIL
07/19/01   HARDING                        NICKEL SIZED HAIL SKY
                                          RANCH FOR BOYS
Local storm report, Jul 19, 6:06 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT THU JUL 19 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....Z

0549 PM    10 S KADOKA               SD   .75 INCH HAIL
07/19/01   JACKSON
Local storm report, Jul 19, 6:38 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
638 PM MDT THU JUL 19 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3 SE HARDING              SD   1.25 INCH HAIL
07/19/01   HARDING                        HALF DOLLAR SIZED HAIL
                                          FELL FROM 610 PM TO 630
                                          PM MDT. HAIL 2 TO 3
                                          INCHES DEEP ON GROUND

0615 PM    4 S INTERIOR              SD   .75 INCH HAIL
07/19/01   JACKSON                        AT INTERIOR KOA
                                          CAMPGROUND

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:06 PM MDTSevere Thunderstorm WarningUNRJackson34 min
Jul 19, 6:13 PM MDTSevere Thunderstorm WarningUNRHarding62 min
Jul 19, 6:49 PM MDTSevere Thunderstorm WarningUNRCuster41 min
Jul 19, 7:12 PM MDTSevere Thunderstorm WarningUNRZiebach48 min
Jul 19, 7:17 PM MDTSevere Thunderstorm WarningUNRHarding58 min
Jul 19, 7:21 PM MDTSevere Thunderstorm WarningUNRJackson54 min
Jul 19, 8:06 PM MDTSevere Thunderstorm WarningUNRZiebach34 min
Jul 19, 8:16 PM MDTSevere Thunderstorm WarningUNRPerkins59 min

Nearby

Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.